When used frequently—particularly by those 65 years of age an up—certain prescription and over-the-counter meds, and vitamins and minerals, too, can negatively affect oral health. The National Institutes of Health warn, “With the population’s aging, and as more drugs become available, dentists can expect to encounter medication-related oral side effects among their patients.”
What follows is a rundown of those dental health encounters.
It’s not just for weed smokers anymore. Research indicates that more than 500 medications, as well as certain medical conditions and medical treatments all can cause dry mouth. It’s a perfect storm of factors that don’t produce a storm of saliva from your salivary glands.
Look at any medication warning label and hundreds of them will prepare you for low saliva-flow expectations. From muscle relaxants and sedatives to depression and anxiety prescriptions, there is a litany of products capable of causing this uncomfortable condition. What’s worse is that people with certain medical conditions, like HIV/AIDS, Alzheimer’s disease, diabetes, anemia, cystic fibrosis, rheumatoid arthritis, hypertension, Parkinson’s disease, and mumps, will experience dry mouth. Then, there are medical treatments that can cause dry mouth, too. Radiation and chemotherapy, for example, help put cancer in remission and dry mouth in overdrive.
Dry mouth may seem rather benign, but dry soft tissue in your mouth is more susceptible to being inflamed and susceptible to infection. Saliva also works as a natural antiseptic for your mouth. So less of it, means more bacterial build-up. And that means an increased risk of tooth decay.
Thinning out your blood is important for people susceptible to blood clots and cardiac issues. But those medications also make it harder for your blood to naturally congeal, something it needs to do when you cut yourself and you want to stop bleeding. You’ll want to make sure your dentist knows you are on these kinds of medication because regular cleanings or more intense oral surgery could be problematic.
Gum inflammation results from many medications you may one day have to take. From blood pressure pills and chemotherapy medicine to prescriptions for seizures and postoperative immune system suppression, many pills can be must-haves at different times of your life. It’s mission critical to practice the most stringent oral hygiene at this time. Regular brushing, flossing, rinsing with mouthwash and avoiding troublesome sugary foods should become part of your regimen.
Another side effect of many of these same medications is oral ulcers, or canker sores. In addition to making it less comfortable to eat and drink, canker sores make it harder to care for your teeth. Take a deep breath, and get your daily dental chores done nonetheless. You’ll be happy you did.
Something else to look for when on medication is discoloration of your soft-tissue areas. Typically, these are slight and not of any serious impact. However, any soft-tissue characteristic change could be a sign of something else. Dental exams will discover things like this, and your dentist can refer you to a doctor if anything needs to be looked at a little deeper.
Leave a Reply